Practice nurses can offer reassurance to patients taking statins after a trial published by The BMJ found no overall effect of these drugs on the frequency or severity of muscle symptoms.
This was the case even among people who had previously reported severe muscle symptoms when taking statins.
Two thirds of people completing the trial planned to restart treatment with statins.
Statins are widely used to prevent heart disease and stroke and while severe side effects are rare, many people believe that statins can cause muscle pain and stiffness, even though there is no clear clinical trial evidence to support this.
This belief has led to patients stopping treatment, exposing them to an increased risk of serious heart problems.
UK researchers set out to establish the effect of statins on muscle symptoms in people who had previously reported muscle symptoms when taking statins.
Their findings are based on 200 patients (average age 69.5 years) from 50 general practices in England and Wales who had recently stopped or were considering stopping treatment with statins because of muscle symptoms.
Participants were randomly assigned to a sequence of six, two-month treatment periods during each of which they received either statins or a placebo. Neither patients, nor their GP knew which tablet they were receiving. Overall, the researchers found no difference in muscle symptom scores between the statin and placebo periods.
Withdrawals because of intolerable muscle symptoms were 18 participants (9%) during a statin period and 13 (7%) during a placebo period.
The researchers suggest that muscle aches and pains are common among the age group taking statins and might occur coincidentally, leading patients and clinicians to erroneously attribute pain to statins.
Herrett E, et al. BMJ 2021;372:n135